Kansas, 2024

Hail and Damaging Winds in Kansas, June 25 to 26, 2024

June 25 to 26, 2024 · NWS ICT · 9 events in 6 counties and zones

Storms developed in south central Kansas and increased in coverage across southeast Kansas during the evening hours. These storms produced large hail ranging from quarter to baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms developed in south central Kansas and increased in coverage across southeast Kansas during the evening hours. These storms produced large hail ranging from quarter to baseball size. Another round of storms developed late in the overnight into the early morning hours of the 26th. These storms produced dominantly damaging wind gusts ranging from 58 to 70 mph in southeast Kansas. There was some tree and roof damage reported n Chanute and Iola.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 1:42 PM CST, 2 hours 57 minutes earlier. Its key messages:

  • Dangerous heat this afternoon.
  • Showers and thunderstorms late this afternoon and evening, some storms could be locally strong or severe
  • A cooler but still a hot day expected for Wednesday
Area forecast discussion, Jun 25, 1:42 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
242 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Dangerous heat this afternoon.

- Showers and thunderstorms late this afternoon and evening, some
storms could be locally strong or severe

- A cooler but still a hot day expected for Wednesday

&&

.DISCUSSION...
Issued at 241 PM CDT Tue Jun 25 2024

An area of showers and cloud cover over South Central Kansas this
morning is slowing down temperatures rise.  This cloud cover will
not hang around too long and once it clears, temperatures are
expected to sky rocket into the upper 90s and low 100s.  Tds are
remain in the 70s which will create heat indices in the 103 to 110
range over much of the area.  Late this afternoon, a weak frontal
system will be pushing into the region. Shear values and upper level
support is paltry at best but low level moisture and lapse rates are
rather good.  Given this combination of factors, thunderstorm
activity is expected later this afternoon and into the overnight.
Intensity of this thunderstorm activity is more difficult to nail
down. At this time, wide spread severe thunderstorm activity is not
expected with the best chances for severe thunderstorms is expected
to remain to the north and east of the CWA.  As such, strong
thunderstorms with a few isolated severe thunderstorms appears to be
the general theme this afternoon. The main threat from this activity
will be very heavy rain and brief gusty downburst winds up to 60
mph.  Residence time of any thunderstorm activity looks to be fairly
short so wide spread flooding issues except in the unlikely event
of training storms.  As such, flooding is expected to be isolated
and short lived.

Wednesday subsidence will return to the region but the atmospheric
make up will be a little cooler and drier.  While temperatures will
not breech the century mark, temperatures will remain above normal
for this time of year.

Thursday and Friday, the humidity will return bring another chance
for very hot days and with high heat indices.  Thursday does not
look like it will reach the century mark but Friday is beginning to
look like a very hot day which may reach excessive heat criteria.
The main issue here is the proximity of the next front which is
expected to arrive Friday afternoon.  This front is stronger than
today's front which puts the very high temperatures for Friday in
doubt.  As such, held off on the excessive heat watch for this
forecast cycle.  Cooler temperatures are expected for the weekend
but they will still be above normal for this time of year.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1229 PM CDT Tue Jun 25 2024

VFR conditions are expected for the first several hours of this TAF
period. The main issue between 22Z and 07Z tonight will be the
areal coverage of the shower and thunderstorm activity. At this
time, it appears KSLN and KCNU will be the most likely
terminals to get the thunderstorm activity. KHUT and KICT have
lower chances this evening. Very heavy rain and brief gusty
winds are the most likely issue and may bring VSBYs down into
the IFR level for periods of time. Confidence on timing is not
very good. By 07Z, the thunderstorm activity will diminish and
VFR conditions will return to the region for the remainder of
the TAF period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...ELM
AVIATION...ELM
Hazardous weather outlook, Jun 25, 4:28 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
528 PM CDT Tue Jun 25 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
528 PM CDT Tue Jun 25 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices will be around 105 to 110 this afternoon and evening.
Refer to the Heat Advisory for details and safety information.

Scattered thunderstorms will continue across south central Kansas
this evening. The strongest storms may produce ping pong ball size
hail, damaging winds up to 70 mph, and heavy rain.

Additional storms are possible across southeast Kansas late tonight
into Wednesday morning. The strongest storms may produce winds up to
70 mph and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Lingering storms are possible across southeast Kansas early
Wednesday morning.

Periodic chances for thunderstorms are in the forecast late
Wednesday night through Sunday night. Check later forecasts and
outlooks on the potential for severe weather late in the week.

Heat indices between 105 and 111 are possible Friday afternoon
area-wide, then heat indices up to 105 are possible across far
southern Kansas Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 65 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Cowley

When
June 25, 4:39 PM CST to 4:40 PM CST
Where
Cowley County, 2.15 mi NE of Winfield Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.190, -97.000

Report sent via Facebook.

Hail, Cowley

When
June 25, 4:55 PM CST to 4:56 PM CST
Where
Cowley County, 2.07 mi S of Winfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.220, -96.980

Hail, Chautauqua

When
June 25, 7:32 PM CST to 7:33 PM CST
Where
Chautauqua County, 1.77 mi NE of Hale
Measured
2.75 in hail
Reported by
Public
Coordinates
37.250, -96.000

Baseball sized hail report was sent in via social media.

Hail, Montgomery

When
June 25, 7:44 PM CST to 7:46 PM CST
Where
Montgomery County, 2.76 mi S of Elk City Lake
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.230, -95.800

Hailstones ranged from quarter sized to baseball sized west of Independence by three to five miles.

Thunderstorm Wind, Allen

When
June 26, 3:35 AM CST to 3:39 AM CST
Where
Allen County, 3.62 mi SSE of Iola
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.870, -95.380

Iola Airport measured a 62 mph wind gust. Some tree limbs were reported down in town along with some electrical outages.

Thunderstorm Wind, Neosho

When
June 26, 3:50 AM CST to 3:51 AM CST
Where
Neosho County, 1.09 mi E of Chanute
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.680, -95.450

Roof damage to a home was relayed with a picture. The report indicated tree damage occurred as well.

Thunderstorm Wind, Neosho

When
June 26, 3:58 AM CST to 3:59 AM CST
Where
Neosho County, (Cnu)johnson Arpt Ch
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.480

Chanute Martin Johnson Airport measured a 67 mph wind gust.

Thunderstorm Wind, Labette

When
June 26, 4:30 AM CST to 4:31 AM CST
Where
Labette County, 2.07 mi N of Parsons
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -95.270

Dime sized hail was reported along with 70 mph winds.

Thunderstorm Wind, Montgomery

When
June 26, 4:46 AM CST to 4:47 AM CST
Where
Montgomery County, 1.38 mi S of Coffeyville Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.080, -95.570

Coffeyville Municipal Airport measured a wind gust to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199070, 1199069, 1199074, 1199073, 1199079, 1199077, 1199081, 1199082, 1199083.